Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 231, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 17, 2018, 2:40 PM CDT for Barry County, Stone County, Missouri. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2018, 2:40 PM CDT (19:40 UTC)
- Expired
- Jul 17, 2018, 3:45 PM CDT
- In force
- 65 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Barry County, MO, Stone County, MO
The radar
The Springfield radar (KSGF), 77 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 2:59 PM CDT | TSTM WND DMG | 5 E Cassville, MO | SEVERE THUNDERSTORM WIND DAMAGE CAUSE POWER OUTAGES EAST OF CASSVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.7 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 629 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
912
WUUS53 KSGF 171940
SVRSGF
MOC009-209-172045-
/O.NEW.KSGF.SV.W.0231.180717T1940Z-180717T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
240 PM CDT TUE JUL 17 2018
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Stone County in southwestern Missouri...
Barry County in southwestern Missouri...
* Until 345 PM CDT.
* At 240 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southeast of Purdy to Gateway, moving east
at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Table Rock Lake... Roaring River State Park...
Cassville... Silver Dollar City...
Kimberling City... Shell Knob...
Reeds Spring... Seligman...
Exeter... Indian Point...
Branson West... Butterfield...
Galena... Washburn...
Mccord Bend... Golden...
Emerald Beach... Eagle Rock...
Blue Eye... Chain-O-Lakes...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Table Rock Lake, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3650 9391 3651 9407 3680 9394 3681 9331
3650 9332
TIME...MOT...LOC 1940Z 272DEG 24KT 3677 9382 3650 9391
HAIL...<.75IN
WIND...60MPH
$$
Cramer2 follow-up statements
872 WWUS53 KSGF 172006 SVSSGF Severe Weather Statement National Weather Service Springfield MO 306 PM CDT TUE JUL 17 2018 MOC009-209-172045- /O.CON.KSGF.SV.W.0231.000000T0000Z-180717T2045Z/ Stone MO-Barry MO- 306 PM CDT TUE JUL 17 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR STONE AND SOUTHEASTERN BARRY COUNTIES... At 306 PM CDT, severe thunderstorms were located along a line extending from 10 miles northeast of Cassville to near Beaver, moving east at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Table Rock Lake... Roaring River State Park... Silver Dollar City... Kimberling City... Shell Knob... Reeds Spring... Indian Point... Branson West... Galena... Mccord Bend... Golden... Emerald Beach... Eagle Rock... Blue Eye... Chain-O-Lakes... Arrow Point... Coney Island... Cape Fair... Jenkins... Lampe... PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. If on or near Table Rock Lake, get away from the water and move indoors or inside a vehicle. remember, lightning can strike out to 15 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3650 9384 3680 9377 3681 9331 3650 9332 TIME...MOT...LOC 2006Z 266DEG 20KT 3676 9370 3652 9373 HAIL...<.75IN WIND...60MPH $$ Cramer
930
WWUS53 KSGF 172038
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
338 PM CDT TUE JUL 17 2018
MOC009-209-172048-
/O.EXP.KSGF.SV.W.0231.000000T0000Z-180717T2045Z/
Stone MO-Barry MO-
338 PM CDT TUE JUL 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR STONE AND SOUTHEASTERN BARRY
COUNTIES WILL EXPIRE AT 345 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with these thunderstorms.
LAT...LON 3650 9384 3680 9377 3681 9331 3650 9332
TIME...MOT...LOC 2038Z 272DEG 24KT 3675 9346 3651 9349
$$
CramerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 12:24 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 17, 12:24 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Springfield MO 1224 PM CDT Tue Jul 17 2018 ...18Z AVIATION UPDATE... .SHORT TERM...(Today and tonight) Issued at 233 AM CDT Tue Jul 17 2018 The main concern will be thunderstorm chances and timing. A weak sfc front moved south of the area late yesterday with sfc high pressure centered over the western Great Lakes. The low level front will become oriented as a nw-se oriented boundary from the Dakotas to eastern KS/OK and into AR. Upper level ridging has been suppressed to the south and west opening the door for some disturbances to move from the central and northern Plains into eastern KS and MO along the boundary/baroclinic zone. A storm complex now over NE will move southeast and weaken, but a residual MCV/upper level disturbance moving into se KS may allow some storms to regenerate this afternoon into this evening, especially over the western cwfa closer to the low level boundary. A stronger cell or two is possible with 1000-1500 j/kg mlcape over the far western cwfa, but sfc dewpoints will be a bit drier than previous days. Guidance varies, but another stronger shortwave is expected to move into SD/NE by 12z/7am Wed with some additional chances for some elevated convection over the far western cwfa toward daybreak as the low level flow begins to veer, however, better chances late tonight would appear to remain off to the northwest. High temperatures will be a little cooler today, but not much, and overall fairly seasonable for mid July. .LONG TERM...(Wednesday through Monday) Issued at 233 AM CDT Tue Jul 17 2018 Wednesday: Additional chances for thunderstorms are expected Wednesday into Thursday morning as a couple of more upper level impulses move through. The first on Wednesday will be a continuation of the activity over the eastern Plains from tonight (Tue night). Instability with ongoing clouds/tstms is questionable during this time, but vertical 0-6km shear around 30 knots would support some storm organization Wednesday if pockets of moderately stronger instability can develop. Wednesday night-Thursday: The next stronger shortwave will support storms as far south as our cwfa late Wed night and Thu morning. Vertical shear looks even stronger, but progged soundings off the GFS only show modest instability/mucape values. The shortwave will move off to the east during the day Thursday so rain chances will primarily be in the morning. Thursday's highs seem to be a boom or bust situation depending on how long clouds linger. Blended guidance has highs ranging from the mid 80s east to the mid 90s west. Friday-Monday: A closed and slow moving upper low is expected to develop over the upper Midwest by Thursday and and drift slowly east into the Great Lakes Friday/Saturday then into the OH Vly Sunday/Monday. This will keep us in an upper level northwest flow pattern. A sfc front and shortwave pinwheeling around the main upper low will support some low chances for afternoon/evening convection Friday, but better chances will be east of the area. Drier air will then move in for the weekend. There may be some low chances for convection late Sunday night and Monday as the southern extent of another system moves into the Midwest. By Monday, guidance confidence is quite low and rain chances in the forecast reflect only very low chances at this time. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1219 PM CDT Tue Jul 17 2018 Monitoring an area of showers and thunderstorms across southeast Kansas at the beginning of the TAF period. These will likely move into JLN early this afternoon. Confidence is low in exactly how far east this complex will move east therefore will go with VCTS at SGF and BBG for this afternoon. Additional showers and storms will be possible generally after 09Z. Outside of any showers and storms, VFR conditions will prevail. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...DSA LONG TERM...DSA AVIATION...Burchfield
Hazardous weather outlook, Jul 17, 1:30 PM CDT, 1 hour 10 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 130 PM CDT Tue Jul 17 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181830- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 130 PM CDT Tue Jul 17 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited thunderstorm wind damage risk. Significant lightning risk. Elevated excessive heat risk. Limited fog risk. DISCUSSION... A line of storms will continue to track southeast across portions of far southwestern Missouri this afternoon, generally along and southwest of a Joplin to Branson Missouri line. Frequent lightning strikes, brief heavy down pours, and gusty winds will occur with the line. The stronger portions of the line may be capable of producing damaging wind gusts up to 60 mph at times. Elsewhere, isolated storms will be possible this afternoon and evening, the overall severe risk will be low with this activity. Overnight into Wednesday morning a complex of storms may dive southeast into and through the area. Damaging winds gusts will be possible mainly along and west of Highway 65. Afternoon heat index values will reach the upper 90s to around 100 degrees this afternoon, with the hottest readings occurring across the southern parts of the outlook area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorm chances will again occur Wednesday into early Thursday. Some stronger storms will be possible Wednesday afternoon and evening if enough instability can develop. Additional thunderstorms will be possible Friday into Friday night with the passage of a weak front. Heat index values of 100 to 105 will be possible Thursday into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Wise
In the hours before
Local storm report, Jul 17, 2:14 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
214 PM CDT TUE JUL 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM TSTM WND DMG 1 SSE BAXTER SPRINGS 37.01N 94.73W
07/17/2018 CHEROKEE KS PUBLIC
SEVERE THUNDERSTORM WIND GUSTS DOWNED MEDIUM
SIZED TREE LIMBS ON THE BAXTER SPRINGS GOLF
COURSE.
&&
CRAMERThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 12:59 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 61 min |
| Jul 17, 3:52 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 22 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.